Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 9, NWS Pocatello, ID

June 9, 2016Bingham County, Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 9, 2016, 2:19 AM MDT for Bingham County, Bonneville County, Idaho. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2016, 2:19 AM MDT (08:19 UTC)
Expired
Jun 9, 2016, 3:00 AM MDT
In force
41 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Bonneville County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
3373 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

746 
WUUS55 KPIH 090819
SVRPIH
IDC011-019-090900-
/O.NEW.KPIH.SV.W.0009.160609T0819Z-160609T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
219 AM MDT THU JUN 9 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 300 AM MDT

* AT 218 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER GOSHEN...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IDAHO FALLS...GOSHEN...RIRIE RESERVOIR...AMMON...SHELLEY...IONA...
  UCON...FIRTH...BONE AND BASALT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4311 11210 4333 11229 4362 11197 4332 11145
TIME...MOT...LOC 0818Z 231DEG 37KT 4330 11210 

$$

VALLE
2 follow-up statements
014 
WWUS55 KPIH 090840
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
240 AM MDT THU JUN 9 2016

IDC011-019-090900-
/O.CON.KPIH.SV.W.0009.000000T0000Z-160609T0900Z/
BINGHAM ID-BONNEVILLE ID-
240 AM MDT THU JUN 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM MDT
FOR EAST CENTRAL BINGHAM AND NORTH CENTRAL BONNEVILLE COUNTIES...

AT 239 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR AMMON...OR 9 MILES SOUTHWEST OF RIRIE RESERVOIR...MOVING
NORTHEAST AT 45 MPH.

IN ADDITION...AT 220 AM 55 MPH WINDS WERE REPORTED NEAR BLACKFOOT.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...GOSHEN...RIRIE RESERVOIR...AMMON...SHELLEY...IONA...
UCON...FIRTH...BONE AND BASALT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4311 11210 4333 11229 4362 11197 4332 11145
TIME...MOT...LOC 0839Z 231DEG 37KT 4344 11187 

$$

VALLE
686 
WWUS55 KPIH 090903
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
303 AM MDT THU JUN 9 2016

IDC011-019-090913-
/O.EXP.KPIH.SV.W.0009.000000T0000Z-160609T0900Z/
BINGHAM ID-BONNEVILLE ID-
303 AM MDT THU JUN 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BINGHAM AND NORTH
CENTRAL BONNEVILLE COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4311 11210 4333 11229 4362 11197 4332 11145
TIME...MOT...LOC 0859Z 231DEG 37KT 4344 11187 

$$

VALLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:01 PM MDT, 12 hours 18 minutes earlier.

Area forecast discussion, Jun 8, 2:01 PM MDT, 12 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
201 PM MDT WED JUN 8 2016

.SHORT TERM...Tonight through Friday night. Upper short wave is
lifting across WA/OR and is triggering storms ahead of it.
Convection is slow to develop this afternoon over SE Idaho, but
convective initiation probabilities are increasing across the
Central Mountains as mid-level cap erodes. Strongest shear stays
in northern Idaho coincident with the SPC slight risk area.
Several models are suggesting overnight convection across the
Southeastern Highlands continuing through tomorrow morning
associated with a short wave lifting out of the Great Basin.
Upper trough offshore will deepen over the next couple of days,
but a dry, stable southwesterly flow will suppress most
convection. Expect somewhat stronger winds Thursday and Friday
as surface gradient increases. NAM MOS guidance puts us close to
lake wind advisory criteria tomorrow. Hinsberger

LONG TERM...Saturday through next Wednesday. A seasonably strong
upper trough will be approaching the region on Saturday, with broad
southwesterly flow in place preceding the trough. This will ensure
one more day of above-average temperatures for Sat. Scattered
showers and thunderstorms are expected to develop on Saturday due to
the enhanced lift associated with the trough. A couple of these
storms may be locally strong. The trough will pass overhead on
Sunday, sending a strong cold front across the region late Saturday
night into early Sunday, bringing additional showers and
thunderstorms along with an increase in winds and a significant drop
in temperatures. Temperatures are forecast to drop around 20 degrees
on Sunday when compared to Saturday. Drier conditions are expected
to take hold Monday. Another trough is expected to approach the Pac
NW coast Tue and Wed, forcing a transition back to SW flow across
our area, leading to a quick rebound in temperatures back to around
seasonal normals by mid-week. AD/Hinsberger

&&

.AVIATION...VFR conditions expected today with light terrain-driven
winds outside of convective activity. Convective-allowing models
generate a round of showers and thunderstorms over the Southern
Highlands this afternoon, passing through BYI late this afternoon.
This could lead to locally strong outflow winds, with a
consolidating outflow boundary proceeding up the Snake Plain this
evening. Confidence too low in evolution and timing to include in
TAFs ATTM, but will continue to monitor convective trends this aftn
and update as necessary. Cumulus field showing increased vigor acrs
the Central Mtns this afternoon, so an isolated shower or
thunderstorm not out of the question at KSUN either. Round of
showers possible between 06-12Z for Snake Plain sites, and have
included VCSH to account for this. Breezy winds develop by late
morning across the Snake Plain, with W-SW winds increasing to
15-25kts. AD/Hinsberger

&&

.PIH Watches/Warnings/Advisories...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:11 PM MDTSpecial Weather StatementPIHCamas49 min
Jun 8, 6:18 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer42 min
Jun 9, 3:00 AM MDTSevere Thunderstorm WarningPIHBonneville, Teton45 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.